California, 2005

Winter Storm in California, March 21 to 22, 2005

March 21 to 22, 2005 · NWS STO · 5 events in 5 counties and zones

Snow levels dropped to the 3500 to 4500 foot range in most areas but down to near 2000 feet in the mountains north of Redding. Snowfall totals were twelve to eighteen inches in many areas but two to three feet in the highest elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Snow levels dropped to the 3500 to 4500 foot range in most areas but down to near 2000 feet in the mountains north of Redding. Snowfall totals were twelve to eighteen inches in many areas but two to three feet in the highest elevations. The highest snowfall accumulations were south of I-80 in the Sierra Nevada Mountains. Winds gusted to 40 mph in the Coastal and Northern Mountains but up to 50 and 60 mph in the Sierra Nevada Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 21, 3:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 3:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST MON MAR 21 2005

.DISCUSSION...PACIFIC SURFACE FRONT NOW JUST CROSSING 130 WEST. SSMI
RAIN RATE IMAGE SHOWING PRECIP MAXES IN THE FRONTAL BAND AROUND .15
INCHES PER HOUR WITH SPENES REPORTING MICROWAVE MAX PRECIP ESTIMATES
UP TO .25 INCHES PER HOUR. IN GENERAL...APPEARS WILL WILL SEE ABOUT
.10 INCH PER HOUR TONIGHT AND TUESDAY OVER THE HIGHER TERRAIN WHICH
MATCHES WELL WITH ESTIMATES OF A FOOT OF SNOW TONIGHT AND ANOTHER
FOOT TUESDAY. THEREFORE...WINTER STORM WARNINGS FOR TONIGHT AND
TUESDAY LOOK OKAY AT THIS TIME ALTHOUGH MAY NEED TO MAKE ADJUSTMENTS
TO TIMING TO MATCH UP WITH SURROUNDING OFFICES. IN THE MEAN
TIME...BRIEF UPPER LEVEL RIDGING CONTINUES TO BREAK DOWN WITH LIGHT
OVERRUNNING PRECIP MOVING INTO THE WESTERN PORTION OF THE CWA WITH
LIGHT PRECIP CURRENTLY FALLING FROM ABOUT THE CENTRAL VALLEY
WESTWARD. EXPECT MAIN FRONTAL PRECIP TO REACH THE COAST OVER THE
NEXT FEW HOURS THEN MOVE ACROSS THE NORTH STATE DURING THE NIGHT.
GFS 850MB WINDS WOULD INDICATE 40 KNOT PLUS WINDS THROUGH ABOUT MID
DAY TUESDAY. UPPER LEVEL LOW CENTER FORECAST TO TRACK THROUGH
NORTHERN CALIFORNIA DURING THE DAY ON TUESDAY. MEANWHILE...GOOD
OROGRAPHICS WILL KEEP GOOD PRECIP GOING THROUGH THE DAY TUESDAY OVER
THE SIERRA. WITH BOTH SURFACE AND UPPER LEVEL LOWS FORECAST TO BE
OVER FAR NORTH STATE BY TUESDAY AFTERNOON...MAIN DYNAMICS LOOKS LIKE
WILL REMAIN MAINLY NORTH OF THE CWA. ETA CAPE NOT ALL THAT
IMPRESSIVE FOR TUESDAY WITH LITTLE IN THE WAY OF LOW LEVEL
DYNAMICS...AND UPPER LEVEL JET LEFT EXIT REGION FORECAST BY GFS TO
BE MAINLY SOUTH OF CWA. THEREFORE...ALTHOUGH EXPECT WE COULD SEE A
FAIR AMOUNT OF PRECIP ON TUESDAY...DO NOT BELIEVE CONDITIONS WILL BE
CONDUCIVE TO SEVERE WEATHER.  STILL...ENOUGH INSTABILITY TO WARRANT
ISOLATED THUNDERSTORMS CURRENTLY IN FORECAST IN THE VALLEY.

MID RANGE MODELS DROP AN UPPER LEVEL CLOSED LOW OVER THE PACIFIC
NORTHWEST BY WEDNESDAY AFTERNOON KEEPING IT IN PLACE THROUGH MOST OF
THE WORK WEEK. ALTHOUGH MAIN DYNAMICS WITH THIS LOW SHOULD REMAIN
WELL NORTH OF CWA...ENOUGH INSTABILITY FOR CHANCE POPS SEAMS
REASONABLE IN EXTENDED. EXTENDED GFS BUILDS RIDGE OF HIGH PRESSURE
OVER THE WEST COAST BY EARLY NEXT WEEKEND BRINGING AT LEAST A BRIEF
BREAK IN THE UNSETTLED PATTERN. SMITH

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 6 PM
THIS EVENING THROUGH 6 PM TUESDAY FOR WEST SLOPE SIERRA
INCLUDING WESTERN PLUMAS COUNTY AND LASSEN PARK...AND FOR THE
MOUNTAINS OF SHASTA COUNTY TO NORTHERN LAKE COUNTY INCLUDING BURNEY
BASIN.

&&
Hazardous weather outlook, Mar 21, 7:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON MAR 21 2005

CAZ013>019-063-064-066>069-221500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE NEXT IN A SERIES OF UNSEASONABLE WINTER TYPE STORMS MOVES INTO THE
MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA. RAIN AND SNOW WILL INCREASE
BY TONIGHT.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

TOTAL ADDITIONAL SNOWFALL ACCUMULATIONS BY TUESDAY COULD RANGE FROM ONE
TO TWO FEET IN THE SHASTA MOUNTAINS AND TWO TO THREE FEET IN THE SIERRA.
THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE LOWER ELEVATIONS FOR TUESDAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

RCH

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Nw & Nc Shasta

When
March 21, 6:00 PM PST to March 22, 6:00 PM PST
Where
Nw & Nc Shasta forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sw Shasta/W Tehama/W Glenn/X Nw Colusa/N Lake

When
March 21, 6:00 PM PST to March 22, 6:00 PM PST
Where
Sw Shasta/W Tehama/W Glenn/X Nw Colusa/N Lake forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Ne & Ec Shasta

When
March 21, 7:00 PM PST to March 22, 6:00 PM PST
Where
Ne & Ec Shasta forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, X Se Shasta/X E Tehama/W Plumas T X Sw

When
March 21, 8:00 PM PST to March 22, 6:00 PM PST
Where
X Se Shasta/X E Tehama/W Plumas T X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, W Sierra T X W/C Nevada/C Placer/C El Dorado/E Amador/Ne Calaveras/C & Ne Tuolumne/Sw Alpine

When
March 21, 8:00 PM PST to March 22, 11:50 PM PST
Where
W Sierra T X W/C Nevada/C Placer/C El Dorado/E Amador/Ne Calaveras/C & Ne Tuolumne/Sw Alpine forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478654, 5478656, 5478655, 5478657, 5478658.